Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 235, NWS Twin Cities, MN

July 25, 2008Pierce County, Wisconsin; Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 2008, 5:35 PM CDT for Pierce County, Wisconsin; Washington County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2008, 5:35 PM CDT (22:35 UTC)
Expired
Jul 25, 2008, 6:00 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Washington County, MN, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:40 PM CDTHAIL 0.883 Nnw Prescott, MNHAILED ABOUT FIVE MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:19 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 252235
SVRMPX
MNC163-WIC093-252330-
/O.NEW.KMPX.SV.W.0235.080725T2235Z-080725T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA...
  PIERCE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 630 PM CDT

* AT 534 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 3 MILES NORTHWEST OF PRESCOTT...OR ABOUT 11
  MILES SOUTHWEST OF RIVER FALLS...AND MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS INCLUDE...
  PRESCOTT...
  DIAMOND BLUFF...
  ELLSWORTH...
  HAGER CITY...
  BAY CITY...
  MAIDEN ROCK...
  PLUM CITY...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4454 9223 4456 9242 4457 9243 4457 9250
      4459 9257 4472 9274 4479 9295 4487 9277
      4466 9214
TIME...MOT...LOC 2236Z 296DEG 29KT 4478 9279

$$

TRH
1 follow-up statement
000 
WWUS53 KMPX 252300
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT FRI JUL 25 2008

MNC163-WIC093-252309-
/O.CAN.KMPX.SV.W.0235.000000T0000Z-080725T2330Z/
WASHINGTON MN-PIERCE WI-
559 PM CDT FRI JUL 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR PIERCE AND SOUTHEASTERN
WASHINGTON COUNTIES IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED BELOW SEVERE 
LEVELS... ALTHOUGH SMALL HAIL AND BRIEF GUSTY WINDS ARE STILL 
POSSIBLE. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.

LAT...LON 4454 9223 4456 9242 4457 9243 4457 9250
      4459 9257 4472 9274 4479 9295 4487 9277
      4466 9214
TIME...MOT...LOC 2259Z 296DEG 29KT 4470 9256

$$

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:52 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 25, 3:52 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 PM CDT FRI JUL 25 2008

.DISCUSSION...
MAIN COOL FRONT ALONG A LINE FROM THE WI BORDER NE OF MSP TO NEAR
MKT LATE THIS AFTERNOON. BETTER SFC THETA E ADVECTION AND
STREAMLINE CONV OFF INTO WI OR JUST SE OF MSP. HAVE LOCALLY
EXTENDED THE SEVERE THUNDERSTORM WATCH TO INCLUDE THE REST OF WEST
CENTRAL WI. CONVECTION WILL MAINLY AFFECT WI FOR AN HOUR OR LESS
EARLY THIS EVENING. OTHERWISE HIGH PRESSURE WILL BUILD INTO THE
AREA FOR A NICE DAY ON SATURDAY. NW UPPER JET COMES INTO A MORE
FAVORABLE ALIGNMENT FOR PRECIP LATE SATURDAY NIGHT AND SUNDAY.
THE RIGHT ENTRANCE REGION OF THE JET WILL BE ORIENTED NW TO SE
WITH SW AND PARTS OF SOUTH CENTRAL MN IN THIS AREA. HAVE EXPANDED
POPS N AND RAISED A BIT. SREF INDICATED THIS TREND YESTERDAY AND
OTHER MODELS HAVE COME INTO LINE WITH THIS AS WELL. UPPER JET THEN
MIGRATES NORTH DURING THE MID PART OF THE WEEK AS THE NEXT TROUGH
APPROACHES. STILL LITTLE CHANGE IN TEMP TRENDS DURING THE PERIOD
WITH NEAR NORMAL VALUES.

&&

.AVIATION.../18Z TAF ISSUANCE/
AVIATION CONCERNS ARE ONLY IN THE FIRST FEW HOURS OF THE FORECAST
PERIOD AND ONLY FOR THE EASTERN PART OF THE FORECAST AREA. FRONTAL
BOUNDARY IS ABOUT HALF WAY THROUGH THE AREA AT THIS TIME AND WILL
PUSH SOUTHEAST ACROSS THE REMAINDER OF THE AREA THROUGH THE
BALANCE OF THE AFTERNOON. EARLIER CONVECTION HAS EXITED ALL BUT
THE FAR EASTERN PART OF THE AREA...TAKING THE LOWER CEILINGS WITH
IT...LEAVING VFR CONDITIONS IN ITS WAKE. HOWEVER...A LINE OF
MODERATE TO TOWERING CU HAS DEVELOPED JUST AHEAD OF THE FRONTAL
BOUNDARY...AND SHRA/TSRA ARE FILLING IN ALONG THIS LINE FROM EAST
CENTRAL MINNESOTA NORTHEAST INTO NORTHWEST WISCONSIN. WOULD
EXPECT THIS ACTIVITY TO PERSIST AS IT DROPS SOUTHEAST...ALTHOUGH
IT APPEARS IT WILL STAY NORTH OF KMSP...IMPACTING PERHAPS KRNH AND
EVENTUALLY KEAU WITH TSRA AND BRIEF MVFR AND PERHAPS IFR CEILINGS
AND VISIBILITIES. OTHERWISE... HIGH PRESSURE WILL BUILD INTO THE
AREA TONIGHT WITH CLEAR SKIES AND LIGHT WINDS PERSISTING INTO
SATURDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/TRH
Hazardous weather outlook, Jul 25, 1:54 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT FRI JUL 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
123 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
WEST CENTRAL WISCONSIN TODAY. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL. A WEAK FRONTAL BOUNDARY WILL
MOVE SOUTHEAST THROUGH WESTERN WISCONSIN THIS AFTERNOON. THIS
FRONT WILL ACT AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL MINNESOTA SATURDAY
NIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...AND AGAIN ON
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED IN PORTIONS OF WEST
CENTRAL WISCONSIN THIS AFTERNOON.

In the hours before

Local storm report, Jul 25, 5:01 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     RIVER FALLS             44.86N 92.62W
07/25/2008                   PIERCE             WI   TRAINED SPOTTER

            20 INCH LIVE TREE DOWN AT CASCADE AND 6TH STREET

&&

LRS
Special weather statement, Jul 25, 5:01 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI JUL 25 2008

MNZ078-252300-
GOODHUE-
501 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR GOODHUE COUNTY UNTIL 600 PM CDT...

AT 456 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR STANTON. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STANTON.
  DENNISON.
  CANNON FALLS.
  WASTEDO.
  BOMBAY.
  HADER.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 25, 5:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
511 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     STILLWATER              45.06N 92.82W
07/25/2008                   WASHINGTON         MN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN STILLWATER... OAK PARK
            HEIGHTS AND LAKELAND. SOME BOATS KNOCKED AROUND.

&&

TDK
Local storm report, Jul 25, 5:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 SSE BLOOMER           45.08N 91.48W
07/25/2008                   CHIPPEWA           WI   LAW ENFORCEMENT

            TREES DOWN NEAR COUNTY ROAD Q AND 157TH AVENUE. POWER
            LINES ALSO KNOCKED DOWN.

&&

TDK
Special weather statement, Jul 25, 5:19 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
519 PM CDT FRI JUL 25 2008

MNZ063-070-252300-
DAKOTA-WASHINGTON-
519 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR DAKOTA AND WASHINGTON COUNTIES UNTIL
600 PM CDT...

AT 517 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHEAST OF INVER GROVE HEIGHTS. THIS STORM WAS
MOVING SOUTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST PAUL PARK.
  COTTAGE GROVE.
  AFTON.
  HASTINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
Local storm report, Jul 25, 5:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 SE HOULTON            45.03N 92.52W
07/25/2008                   ST. CROIX          WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0345 PM     TSTM WND DMG     HUDSON                  44.97N 92.74W
07/25/2008                   ST. CROIX          WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0415 PM     TSTM WND DMG     3 WNW RIVER FALLS       44.87N 92.68W
07/25/2008                   ST. CROIX          WI   LAW ENFORCEMENT

            TREE DOWN ON CAR.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:16 PM CDTSevere Thunderstorm WarningMPXPolk41 min
Jul 25, 3:31 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn59 min
Jul 25, 3:36 PM CDTSevere Thunderstorm WarningMPXSaint Croix54 min
Jul 25, 3:51 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix54 min
Jul 25, 4:22 PM CDTSevere Thunderstorm WarningMPXChippewa38 min
Jul 25, 4:45 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce45 min
Jul 25, 3:14 PM CDTSevere Thunderstorm WarningMPXWashington31 min
Jul 25, 5:09 PM CDTSevere Thunderstorm WarningMPXGoodhue48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.